Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 9, 2009, 5:16 PM MDT for Phillips County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2009, 5:16 PM MDT (23:16 UTC)
- Expired
- Jun 9, 2009, 6:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Phillips County, CO
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBOU 092316
TORBOU
COC095-100000-
/O.NEW.KBOU.TO.W.0017.090609T2316Z-090610T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT TUE JUN 9 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
PHILLIPS COUNTY IN NORTHEAST COLORADO
* UNTIL 600 PM MDT
* AT 514 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE
TORNADO 5 MILES NORTHWEST OF PAOLI...OR 13 MILES NORTHWEST OF
HOLYOKE. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES...
PLEASANT VALLEY...PAOLI...HOLYOKE...HIGHLAND CENTER...HAXTUN...
FAIRFIELD AND AMHERST.
THIS THUNDERSTORM HAS A HISTORY OF PRODUCING FUNNEL CLOUDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
&&
LAT...LON 4075 10207 4055 10206 4047 10225 4046 10265
4074 10264
TIME...MOT...LOC 2314Z 302DEG 12KT 4066 10252
$$
BAKER2 follow-up statements
000
WWUS55 KBOU 092343
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT TUE JUN 9 2009
COC095-100000-
/O.CON.KBOU.TO.W.0017.000000T0000Z-090610T0000Z/
PHILLIPS CO-
543 PM MDT TUE JUN 9 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR PHILLIPS
COUNTY...
AT 535 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A NUMBER OF
OF FUNNEL CLOUDS OVER CENTRAL PHILLIPS COUNTY.
AT 539 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A WALL CLOUD
APPROXIMATELY 3 MILES WEST OF HOLYOKE. THIS STORM WAS MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAGES...PLEASANT VALLEY...PAOLI...HOLYOKE...HIGHLAND CENTER...
HAXTUN...FAIRFIELD AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4075 10207 4055 10206 4047 10225 4046 10265
4074 10264
TIME...MOT...LOC 2340Z 298DEG 15KT 4059 10236
$$
BAKER000
WWUS55 KBOU 092358
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT TUE JUN 9 2009
COC095-100007-
/O.EXP.KBOU.TO.W.0017.000000T0000Z-090610T0000Z/
PHILLIPS CO-
558 PM MDT TUE JUN 9 2009
...THE TORNADO WARNING FOR PHILLIPS COUNTY WILL EXPIRE AT 600 PM
MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER THIS STORM AS IT
PASSES OVER SOUTHEAST PHILLIPS COUNTY MAY STILL PRODUCE HAIL UP TO
3/4 INCH IN DIAMETER AND HEAVY RAINFALL.
LAT...LON 4075 10207 4055 10206 4047 10225 4046 10265
4074 10264
TIME...MOT...LOC 2357Z 298DEG 15KT 4056 10228
$$
BAKERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:00 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 9, 3:00 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT TUE JUN 9 2009 .SHORT TERM...WEATHER SITUATION STILL NOT TOTALLY CLEAR AS OF THIS AFTERNOON FOR TONIGHT. THE WEAK SHORT WAVE BEING EJECTED INTO WESTERN COLORADO IS STILL COMING THIS WAY. HEATING TODAY HAS BEEN SLIGHTLY HINDERED BY STRATUS AND FOG EARLIER THIS MORNING. DRIER DEWPOINTS ARE BEING ADVECTED IN FROM THE SOUTHWEST. THE CAP EVIDENT ON THIS MORNINGS SOUNDING STILL HOLDS OVER THE FRONT RANGE PROHIBITING CONVECTIVE INITIATION...HOWEVER HAS WEAKENED OVER THE PALMER RIDGE WHERE A FEW WEAK SHOWERS HAVE FORMED. CAPES OF 1000 TO 1500 ARE OVER THE PLAINS HOWEVER THE CAP AND ASSOCIATED CONVECTIVE INHIBITION VALUES ARE NOT ALLOWING THE CAPES TO BE USED. A LINE OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN WYOMING WILL HELP DESTABILIZE THE AIRMASS ALONG OUR NORTHERN BORDER BY WEAKENING THE CAP WITH OUTFLOWS. HAVE INCREASED THE FORECAST COVERAGE TO NUMEROUS THUNDERSTORMS IN THIS AREA. HAVE KEPT IN SCATTERED TO LIKELY POPS IN THE FORECAST TONIGHT AS WE STILL EXPECT LIFT AHEAD OF THE SHORT WAVE TO HELP CONVECTION LAST LONGER INTO THE EVENING/NIGHT AS THE WAVE PASSES OVER THE STATE TONIGHT. THE WAVE IS EXPECTED TO BE OVER THE STATE RIGHT AROUND MIDNIGHT SO HAVE KEPT SOME SORT OF POPS FORECAST-AREA WIDE THROUGH 3 AM...ESPECIALLY ACROSS THE NORTHEAST CORNER WHERE CONVECTION MAY LAST PAST MIDNIGHT. STILL HAVE A SLIGHT CHANCE FOR A FEW STORMS TO BECOME SEVERE...BRINGING LARGE HAIL AND DAMAGING WINDS. DOWNWARD MOTION ON THE BACKSIDE OF THE WAVE WILL DIMINISH SHOWERS EARLY TOMORROW MORNING AND ALLOW SOME PATCHY FOG TO DEVELOP OVER THE PLAINS. A COLD FRONT CURRENTLY OVER SOUTHERN WYOMING IS ALSO EXPECTED TO DROP DOWN EARLY TOMORROW MORNING. A SURFACE TROUGH ORIENTED NW-SE OVER CENTRAL CO COULD HELP SET UP A DENVER CYCLONE PATTERN. THE COLD FRONT AND THE SURFACE WIND PATTERN WILL HELP FOCUS PRECIPITATION ALONG THE FRONT RANGE AND PALMER DIVIDE...HOWEVER EXPECT LIGHTER AMOUNTS OVER THE REST OF THE FORECAST AREA. TEMPERATURES WILL BE COOLER TOMORROW...ONLY IN THE MID 60S OVER THE PLAINS. AN UPPER DISTURBANCE WILL PASS OVER THE STATE DURING THE DAY TOMORROW BRINGING THE BEST MID LEVEL QG ASCENT IN THE AFTERNOON. THIS WILL HELP INCREASE THE PRECIPITATION AMOUNTS...MAINLY AFTER NOON. BELIEVE THE AIRMASS BEHIND THE COLD FRONT WILL BE QUITE STABLE AND HAVE DECREASED THE THUNDERSTORM COVERAGE TO JUST A SLIGHT CHANCE. .LONG TERM...UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA WEDNESDAY EVENING...TAKING A WELL ORGANIZED AREA OF SHOWERS AND STORMS WITH IT. BEHIND THIS FEATURE...ATMOSPHERE WILL STABILIZE AND GRADUALLY DRY...BUT STILL CANT RULE OUT A FEW SHOWERS LINGERING PAST MIDNIGHT. IN ADDITION...EXPECT ANOTHER BOUT OF STRATUS AND FOG WEDNESDAY NIGHT INTO THURSDAY MORNING WITH MOIST LOW LEVEL NORTH/ NORTHEAST FLOW IN ITS WAKE. ON THURSDAY...THERE IS YET ANOTHER SHORT WAVE ADVERTISED TO MOVE ACROSS THE AREA. THIS FEATURE CAN BE SEEN RIGHT NOW IN THE WATER VAPOR LOOP OVER THE EASTERN PACIFIC NEAR 40N/140W...SO HAVE INCREASED POPS A BIT MORE FOR THURSDAY. AFTER THAT...AFTERNOON AND EVENING STORM COVERAGE SHOULD DECREASE A BIT AS FLAT UPPER LEVEL RIDGING OCCURS OVER THE CENTRAL AND SOUTHERN ROCKIES. HOWEVER...PLENTY OF LOW LEVEL MOISTURE OVER THE PLAINS AND RELATIVELY STRONG SHEAR WILL STILL KEEP A THREAT OF A FEW SEVERE STORMS IN THE FORECAST THROUGH EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO WARM TO NORMAL OR SLIGHTLY ABOVE NORMAL LEVELS FOR THE THE WEEKEND THROUGH EARLY NEXT WEEK. && .AVIATION...EXPECT SCATTERED THUNDERSTORMS WILL FORM THIS LATER AFTERNOON AS THE AIRMASS BECOMES UNSTABLE. THE BEST TIME WILL BE 22-02Z. THE MAIN THREATS WILL BE GUSTY OUTFLOW WINDS TO 30 KNOTS AND SMALL HAIL. ISOLATED SHOWERS WILL LAST THROUGH 06Z. OTHERWISE...EXPECTING LIGHT WINDS...TURNING NORTHERLY PAST 00Z AS A WEAK FRONTAL BOUNDARY PASSES. SHOULD BECOME DRAINAGE PAST 03Z WITH SOME PATCHY FOG FORMING. EXPECT MVFR CEILINGS WITH WIDESPREAD RAIN SHOWERS PAST 18Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Jun 9, 10:42 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 1042 AM MDT TUE JUN 09 2009 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1042 AM MDT TUE JUN 09 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE HEAVY RAIN AND SMALL HAIL. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND EVENING. AN UPPER DISTURBANCE MOVING OVER THE STATE THIS EVENING COULD PROLONG THE CONVECTIVE ACTIVITY THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MOIST AND UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH THE PERIOD WITH AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THERE WILL BE A THREAT OF A FEW SEVERE STORMS EACH DAY AS WELL GIVEN SUFFICIENT INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE. AT THIS TIME...THE BEST CHANCE OF PRECIPITATION APPEARS TO BE SHAPING UP FOR WEDNESDAY AND WEDNESDAY NIGHT WHEN AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE NORTHEAST PLAINS AFTER 2 PM. KRIEDERMAN/BARJENBRUCH
In the hours before
Local storm report, Jun 9, 5:15 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TORNADO 4 NW FIRESTONE 40.16N 104.99W
06/09/2009 WELD CO LAW ENFORCEMENT
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:10 PM MDT | Tornado Warning | BOU | Weld | 35 min |
| Jun 8, 7:37 PM MDT | Tornado Warning | BOU | Logan | 38 min |
| Jun 8, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 32 min |
| Jun 8, 9:08 PM MDT | Special Weather Statement | BOU | Logan | 37 min |
| Jun 9, 4:43 PM MDT | Tornado Warning | BOU | Adams, Broomfield, Weld | 32 min |
| Jun 9, 4:51 PM MDT | Tornado Warning | BOU | Logan, Phillips, Sedgwick | 39 min |
| Jun 9, 5:11 PM MDT | Tornado Warning | BOU | Weld | 40 min |
| Jun 9, 5:48 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 27 min |
| Jun 9, 5:59 PM MDT | Areal Flood Advisory | BOU | Weld | 91 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.